It is difficult to think of a type A pharmacological adverse drug reaction other than drug-induced prolongation of the QT interval, and its subsequent degeneration into torsade de pointes, which has been responsible for the withdrawal in recent times of so many drugs from the market over a short period. Withdrawal of prenylamine in 1988, followed by that of terodiline in 1991, was to herald a similar misfortune for many other drugs such as terfenadine, astemizole, cisapride, sertin-dole, grepafloxacin, droperidol and levoacetyl-methadol. Many other drugs, such as pimozide, halofantrine and thioridazine, to name just three, had severe prescribing restrictions placed on their clinical use for the same reason. In addition, a significant number of drugs have had their clinical development, some at a fairly advanced stage, curtailed resulting from early identification of their potential to prolong the QT interval while others such as moxifloxacin, gatifloxacin and ziprasidone have been deemed unapprovable in some Member
States of the European Union (EU) because their potential to prolong the QT interval was determined to adversely affect their risk-benefit ratio.
In essence, withdrawal of terodiline represents the perils of failure to learn from precedents and to apply all available techniques to characterise the safety of a drug. This is particularly unfortunate since drug-induced torsade de pointes is a concentration-dependent, and therefore a predictable, type A adverse drug reaction.
From a regulatory perspective, terodiline is almost too perfect an example of drugs whose more potent secondary pharmacological effects, observed as an adverse drug reaction during the originally intended clinical use, led to its clinical re-development for a completely different indication. It further highlights how such a strategy can be eclipsed by the virulent appearance of additional, not fully explored, secondary pharmacological effects. It illustrates, therefore, the limitations of drug development programmes in characterising a relatively rare but potentially fatal clinical hazard. In addition, the post-marketing identifica
The views expressed in this chapter are those of the author and do not necessarily represent the views or the opinions of Medicines Control Agency, other regulatory authorities or any of their advisory committees.
tion of its proarrhythmic potential through a spontaneous reporting system emphasises the strengths of systems such as the UK Yellow Card System in comparison with formal post-marketing surveillance studies.
Was this article helpful?